Healthcare & Clinical
Silverman-Andersen Neonatal Respiratory Distress Score (0–10 NICU Formula)
Calculate William Silverman and Dorothy Andersen’s 0–10 newborn work-of-breathing retraction score across Upper Chest Movement, Lower Intercostal Retractions, Xiphoid Retraction, Nasal Flaring, and Expiratory Grunting to guide NICU bubble CPAP vs. intubation.
Opposite of the Apgar score: 0 means healthy effortless breathing and 10 means severe neonatal distress!
Delivery-room clinicians must never confuse the direction of the Apgar Score (10 = best) with William Silverman and Dorothy Andersen’s (1956, Pediatrics) Retraction Score (0 = zero respiratory distress, 10 = maximal impending respiratory failure)! Validated specifically for preterm surfactant deficiency (RDS) and transient tachypnea of the newborn, the Silverman-Andersen Score grades five visible/audible signs of chest-wall compliance and PEEP auto-generation from 0 to 2 points each:
(1) Upper Chest Movement (0 = synchronized with abdomen, 1 = lag on inspiration, 2 = see-saw paradoxical movement), (2) Lower Intercostal Retractions (0 = none, 1 = just visible, 2 = marked), (3) Xiphoid Retraction (0 = none, 1 = just visible, 2 = marked), (4) Nasal Flaring (0 = none, 1 = minimal, 2 = marked), and (5) Expiratory Grunting (0 = none, 1 = audible by stethoscope only, 2 = audible to naked ear)! Scores of 1–3 indicate Mild Distress (supplemental O2 / close observation), 4–6 indicate Moderate Distress (initiate nasal CPAP / consider surfactant), and >= 7 warn of Severe / Impending Respiratory Failure requiring urgent NICU respiratory escalation!
| Silverman-Andersen Total (0 to 10) | Neonatal Work-of-Breathing Severity | NICU Respiratory Support Pathway |
|---|---|---|
| 0 Points | No Respiratory Distress | Synchronized effortless breathing |
| 1 to 3 Points | Mild Respiratory Distress | Close NICU / Transitional Nursery Monitoring |
| 4 to 6 Points | Moderate Respiratory Distress | Initiate Nasal Bubble CPAP (5–6 cmH2O) + Blood Gas |
| 7 to 10 Points | Severe / Impending Failure | High-Acuity Surfactant / Mechanical Ventilation |
Total Silverman-Andersen Neonatal Retraction Score (0 to 10)
Validates that each of the 5 bedside signs (B2:B6) is scored 0, 1, or 2 and computes SUM(B2:B6).
=IF(OR(MIN(B2:B6) < 0, MAX(B2:B6) > 2), "Invalid Sign Grade (0-2)", SUM(B2:B6))NICU CPAP & Respiratory Escalation Tier
Stratifies 0, 1–3, 4–6, and 7–10 total retraction points into neonatal respiratory care levels.
=IF(OR(MIN(B2:B6) < 0, MAX(B2:B6) > 2), "Invalid Sign Grade (0-2)", IF(SUM(B2:B6) >= 7, "Severe Distress (7-10): Impending Failure — Surfactant / Intubation", IF(SUM(B2:B6) >= 4, "Moderate Distress (4-6): Initiate Nasal CPAP", IF(SUM(B2:B6) >= 1, "Mild Distress (1-3): Close Monitoring / Low-Flow O2", "No Distress (Score 0): Effortless Synchronized Breathing"))))Try the example
Use the original values or change them to test your understanding.